Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 11, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 24, 2005, 2:51 PM PDT for Riverside County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 2:51 PM PDT (21:51 UTC)
- Expired
- Jul 24, 2005, 3:45 PM PDT
- In force
- 54 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 78 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 2:55 PM PDT | TSTM WND GST 40 | Hemet, CA | THUNDERSTORM WIND GUST FROM THE EAST ESTIMATED AT 40 MPH NEAR THE INTERSECTION OF THE 74 AND 79. LOCAL FLOODING ALSO OBSERVED IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSGX 242151
SVRSGX
CAC065-242245-
/O.NEW.KSGX.SV.W.0011.050724T2151Z-050724T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...PERRIS...MORENO VALLEY...HEMET...
BANNING
* UNTIL 345 PM PDT
* AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST STORM WAS NEAR
SAN JACINTO AND LAKEVIEW.
ANOTHER SEVERE THUNDERSTORM WAS EAST OF ANZA NEAR THE INTERSECTION
OF HIGHWAYS 371 AND 74. THE STORMS WERE NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
ROSA MOUNTAIN...SAN JACINTO PEAK...SAGE...LAKE HEMET...ANZA...VALLE
VISTA...SUN CITY...MARCH AFB...EAST HEMET...CHERRY VALLEY...
CALIMESA AND BEAUMONT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3343 11626 3403 11673 3398 11723 3382 11734
3351 11701
$$
LAVIS2 follow-up statements
000
WWUS56 KSGX 242223
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT SUN JUL 24 2005
CAC065-242245-
/O.CON.KSGX.SV.W.0011.000000T0000Z-050724T2245Z/
RIVERSIDE CA-
320 PM PDT SUN JUL 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM PDT FOR
WESTERN RIVERSIDE COUNTY...
AT 315 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERAL STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE
STRONGEST STORMS WERE NEAR LAKE ELSINORE...AND NEAR MORENO VALLEY TO
CALIMESA. ANOTHER STRONG STORM WAS SOUTH-SOUTHEAST OF ANZA.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
JACINTO PEAK...SAN JACINTO...PERRIS...NUEVO...MORENO VALLEY...MARCH
AFB...LAKEVIEW...CHERRY VALLEY...CALIMESA...CABAZON...BEAUMONT AND
BANNING.
IN ADDITION TO HAIL AND STRONG GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3343 11626 3403 11673 3398 11723 3382 11734
3351 11701
$$
LAVIS000
WWUS56 KSGX 242243
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 PM PDT SUN JUL 24 2005
CAC065-242250-
/O.EXP.KSGX.SV.W.0011.000000T0000Z-050724T2245Z/
RIVERSIDE CA-
340 PM PDT SUN JUL 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RIVERSIDE COUNTY
EXPIRES AT 345 PM PDT...
THE STRONG THUNDERSTORMS OVER WESTERN RIVERSIDE COUNTY HAVE BEEN
WEAKENING OVER THE PAST 15 MINUTES. SOME STORMS COULD STILL PRODUCE
STRONG GUSTY WINDS AND HEAVY RAIN...BUT NO SEVERE WEATHER IS
EXPECTED.
LAT...LON 3343 11626 3403 11673 3398 11723 3382 11734
3351 11701
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:10 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 24, 1:10 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 110 PM PDT SUN JUL 24 2005 .SYNOPSIS...MOIST AND UNSTABLE AIR OVER SOUTHWEST CALIFORNIA TODAY WILL GRADUALLY GIVE WAY TO DRIER...MORE STABLE CONDITIONS BY MIDWEEK. THE CHANCE FOR THUNDERSTORMS WILL BE DECREASING MONDAY AND TUESDAY ALONG WITH THE HUMIDITY. TEMPERATURES SHOULD BE NEAR SEASONAL NORMALS FOR THE REMAINDER OF THE WEEK. BY NEXT WEEKEND THE MONSOONAL FLOW MAY RETURN...BRINGING A RENEWED CHANCE FOR THUNDERSTORMS AND HIGHER HUMIDITY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM...AFTER A WARM AND HUMID NIGHT WITH RECORD HIGH MINIMUM TEMPS AGAIN...SHOWERS AND THUNDERSTORMS WASTED NO TIME DEVELOPING OVER THE DESERTS AND MOUNTAINS THIS MORNING. THUNDERSTORMS WITH HEAVY RAIN AND HAIL ARE WIDESPREAD IN THE NORTHERN DESERTS EARLY THIS AFTERNOON...BUT HAVE BEEN SLOW TO DEVELOP OVER SAN DIEGO COUNTY. RAINFALL AMOUNTS OF AROUND 3 INCHES IN ONE HOUR HAVE BEEN ESTIMATED BY RADAR IN THE HEAVIEST STORMS. DEWPOINTS IN THE UPPER 60S AND 70S HAVE HELPED TO FUEL THIS ACTIVITY. NAM MODEL SHOWS A WEAK EDDY CONTINUING INTERMITTENTLY OVER THE CALIFORNIA BIGHT FOR THE NEXT COUPLE OF DAYS AT LEAST WITH THE MARINE LAYER GRADUALLY INCREASING. THIS IS IN RESPONSE TO INCREASING ONSHORE FLOW AS HIGH PRESSURE BEGINS TO SHIFT OFFSHORE AND A WEAK TROUGH MOVES BY TO THE NE. THIS WILL PUSH THE INVERTED TROUGH AND ASSOCIATED TROPICAL MOISTURE WELL TO THE S BY WED. LOOK FOR A MARKED DECREASE IN THUNDERSTORM ACTIVITY MON WITH ONLY A SLIGHT CHANCE BY TUE. MIDWEEK LOOKS MOSTLY DRY WITH HIGH PRESSURE EITHER OVERHEAD OR JUST TO THE S. TEMPS AND HUMIDITY SHOULD RETURN TO NEAR NORMAL FOR THIS TIME OF YEAR...WHICH MEANS HIGHS IN THE 70S ALONG THE COAST... AND IN THE 90S INLAND. .LONG TERM...TOWARD THE END OF THE WEEK...UPPER LEVEL HIGH PRESSURE BEGINS TO REBUILD TOWARD THE FOUR CORNERS AREA. AS IT DRIFTS N...THE UPPER FLOW WILL AGAIN TURN EASTERLY OVER SW CALIFORNIA WHICH SHOULD ADVECT MORE MONSOONAL MOISTURE OUR WAY NEXT WEEKEND. IF THE MODELS ARE CORRECT...HIGHER HUMIDITY CAN BE EXPECTED WITH WARMER NIGHTS AGAIN BY THE WEEKEND...HOWEVER DAYTIME HIGHS DO NOT LOOK EXCESSIVE AT THIS TIME. && .AVIATION... MARINE LAYER REMAINS VERY SHALLOW AND CONFINED TO THE IMMEDIATE COAST. STRATUS LAYER HAS BECOME PATCHY BUT SHOULD BEGIN TO REFORM THIS EVENING AND PUSH INLAND OVER THE COASTAL AIRPORTS BY MIDNIGHT. BASES WILL REMAIN AROUND 900 FEET MSL WITH TOPS AROUND 1200 FEET MSL. STRATUS SHOULD BREAK UP OVER THE NEXT COUPLE OF HOURS BUT EXPECT IT TO RETURN LATER THIS EVENING AND TONIGHT. ABOVE THE MARINE LAYER AND ELSEWHERE...THE AIRMASS IS UNSTABLE AS SUBTROPICAL MOISTURE CONTINUES TO STREAM INTO THE AREA FROM THE EAST AND SOUTHEAST WITH SCATTERED TO BROKEN CUMULUS AND ALTOCUMULUS LAYERS...MOSTLY ABOVE 8000 FEET MSL. NUMEROUS THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS AND NORTHERN DESERTS. TOPS OF THE THUNDERSTORMS ARE MOSTLY NEAR 40000 FEET WITH SOME TOPS TO 50000 FEET MSL. THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET. EXPECT ADDITIONAL THUNDERSTORMS DURING THE AFTERNOON ON MONDAY OVER THE MOUNTAINS AND DESERTS. INLAND AIRPORTS SHOULD REMAIN VFR THROUGH MONDAY EXCEPT LOCALLY MVFR DURING ANY THUNDERSTORM. && .SGX WATCHES/WARNINGS/ADVISORIES... HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. FLASH FLOOD WATCH...SEE LAXFFASGX. && PUBLIC...JAD AVIATION...HORTON
Hazardous weather outlook, Jul 24, 4:00 AM PDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT SUN JUL 24 2005 CAZ048-050-055-056-057-058-060-061-062-242300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS...MOUNTAINS...AND DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS. SOME SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS. THUNDERSTORM ACTIVITY SHOULD DECREASE GRADUALLY MONDAY AND TUESDAY. .DAY ONE... TODAY THROUGH TONIGHT. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FROM NOON UNTIL 8 PM TODAY FOR THE MOUNTAINS...DESERTS AND INLAND EMPIRE. HIGH FLASH FLOOD POTENTIAL RATING FOR THE MOUNTAINS...DESERTS AND INLAND EMPIRE. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. DANGEROUS LIGHTNING...HAIL AND DAMAGING WINDS WILL ALSO BE THREATS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. MODERATE FLASH FLOOD POTENTIAL RATING MONDAY FOR THE MOUNTAINS AND DESERTS. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. DANGEROUS LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS WILL ALSO BE THREATS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT...NO ACTIVATION AT THIS TIME. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MAXWELL
In the hours before
Local storm report, Jul 24, 12:14 PM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN 5 NW FOREST FALLS 34.14N 116.98W
07/24/2005 0.70 INCH SAN BERNARDINO CA AMATEUR RADIO
IN 15 MINUTES. EXACT LOCATION IS ANGELUS OAKS.
&&
BDOYLELocal storm report, Jul 24, 12:16 PM PDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1216 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 5 NW FOREST FALLS 34.14N 116.98W
07/24/2005 0.50 INCH SAN BERNARDINO CA AMATEUR RADIO
0.25 INCH TO 0.50 INCH LASTED FOR TWO MINUTES
&&
BDOYLELocal storm report, Jul 24, 1:44 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
144 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN APPLE VALLEY 34.53N 117.21W
07/24/2005 0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
IN A 30 MINUTE PERIOD FROM 110PM TO 140PM
&&
BDOYLEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:20 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 24, 1:44 PM PDT | Flash Flood Warning | SGX | Riverside | 2 hr |
| Jul 24, 3:50 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.